After being told on Thursday that I will have to start taking TAMOXIFEN in addition to the Radiotherapy I was wondering if anyone can tell me how bad the side effects are?
The BCN said that it can bring on early menopause symptoms, and I know this probably sounds daft, but I am really bothered by the whole weight gain thing…is it really bad? Seems trivial to think of that I guess with everything else going on, but it just feels as if I am out of control of what is happening to my body.
While you’re waiting for your fellow forum users to reply, here is a link to BCC’s factsheet on Tamoxifen:
I hope this is helpful.
Kate, BCC Facilitator
Hi there, there is a post here…Tamoxifen not working? take a look at that and see that there are quite a few of us who don’t have any side effects. I have been on it since last April and have no side effects whatsoever, however, am sure you will find others who do suffer whilst taking it,bit of a lottery I’m afraid.
I take mine at night with an evening primrose oil tablet,don’t know if that’s what does the trick but it seems to work for me. Good luck with your treatment.
Have been on Tamoxifen since September 09 and no side effects at all (Wockhardt brand)
It seems to really vary. I have had a weight problem for many years but during my treatment lost two and half stone. I started tamoxifen just over 4 months ago and have not put on any weight. I have been very careful though not to comfort eat at all once my appetite returned post chemo and do some exercise every day.
I do get quite a lot of hot flushes and have a bit of joint pain in my knees. I’d say these things are a discomfort but I’d much rather that than any chance of the cancer returning.
good luck with it all
I have been taking tamoxifen for 6 weeks and suffering with awful hot flushes - I take all complementary therapies I am allowed and venlafaxine and nothing helps. The flushes are dominating my life and I hate it and them and the tamoxifen.
Other than that, though - no side effects other than my brain has gone to complete mush - can’t think straight - another side effect.
I hope you are one of the lucky ones and get no side effects. Five years of this is not much of a fun prospect.
Thank you for your responses, I guess it really does sound as if it’s just the luck of the draw. I agree with you Elinda that I guess whatever the effects it’s worth it to have some peace of mind. Although it must be really hard at times.
I took the first one last night at 9pm (noticed what some of the Tamoxifen buddies were doing) and I’m keeping a diary just to see how I go.
I’ll have a look at the Tamoxifen not working thread, thanks Sandra.
I started Tamoxifen a year ago and only now are the hot flushes dwindling.Just stick with it and hopefully it’ll get better.
I’m back on this site due to my mother just being dx (surgery tomorrow) but used the site a lot 2 years back when I was dx. I was 40 at dx and my er+ was minimal at 3%. I started tamoxifen in Feb 2008 and now the only side effects I have suffered is a disturbed sleep pattern and the odd bout of leg cramps. I’ve had no weight gain - I’m currently 8 stone 1 lb and have to confess that I do not do healthy eating, I cook a lot with cheese, massive roast dinners, fish & chips and quite a lot of chocolate. I think in the past 2 years I’ve had less than 10 hot flushes and only if I get really upset or angry, I don’t get night sweats, mood swings or joint pain.
Hope you are as lucky as I have been.
I think the weight gain might be a bit of a myth. I was really worried about that as I have spent over a year at Weightwatchers and reached my goal weight just before Christmas having lost 50lbs. To start putting that back on as a result of BC treatment would have been adding insult to injury, but actually I have continued to lose weight. Maybe its still the discipline of the Weightwatchers planning, but I reckon you’ll be OK if you stick to your determination not to comfort eat.
As for other SEs, I have them all and I hate wretched pills! I’ve been on them since the 23rd December and I have terrible night sweats, back pain, headaches and skin rashes. My Onc says that there is evidence that the drug is working most effectively in patients who suffer the worst SEs, but I’m afraid that didn’t make me feel much better. I’ve just finished rads and am waiting to see if the whole business settles down to something manageable and I have an follow up appt mid-April to review.
You have to give it a try and I hope you’re one of the lucky ones. You didn’t say what age you are and whether you’re pre or post menopausal. I am 46 and pre-menopausal and worried I’ll have this for the next 5 years and then have the real menopause.
weight gain ‘a bit of a myth’??!! Ye Gods, if we don’t support and believe each other, who the hell is going to? No one else that’s for sure!
That attitude is why the medical profesison didn’t bother to document complaints from BC patients about joint pain, hot flushes and weight gain for years (it’s your age, dear!). It was only when younger women on hormone therapy also complained that it was taken seriously.
EVERYONE IS DIFFERENT - just as our cancers are different - all BC for sure, but treatment is so varied!!! Some people don’t suffer at all with SE from Tamoxifen (or chemo or rads), others do to a greater or lesser degree. Also, everyone’s perception of the SE and the extent to which it affects their lives is diferent. I hope no one read that ‘weight gain is a bit of a myth’ comment and was put off using these forums - they are very helpful most of the time.
Sorry Scooterbabe and anyone else I’ve offended. I’m just thankful that weight gain is the one SE I don’t seem to have and I suppose its the only thing that I have been able to successfully control in this whole unpleasant experience.
Blame my insensitivity on the bl**y hormones.
Can I respectfully remind you that you expected to post within the community guidelines which can be viewed here:
A wide range of people with very different experiences use the forum. Differences and debate are very welcome, but this is no place for personal attacks. Please make your points politely and respectfully. Equally, be prepared for people to disagree with you and try not to take it as a personal attack when it is not meant that way.
A couple of tips suggested by forum users:
- “Think before you submit” – if you disagree with a post, think it over before you post your response. Try drafting it first, then read it over to make sure what you’re saying is clear and respectful.
- “Attack the post not the poster” – that is, disagree with the points made, but don’t be rude about the person making the point.
I think the weight issue with tamoxifen is a lot of water retention and it definatly makes me loose weight a lot slower than before i was on it. I think its a bit like the contraceptive pill- they say it doesnt cause weight gain but i put on weight without even trying when i went on it!
I take herbal diuretics every other day now and my weight doesnt fluctuate so much. I do diet and run every day yet i loose a pound a week- it is def tamoxifens fault as i have dieted a lot in the past and lost loads.
Its a monkey but my ONC praises tamoxifen to the skies and says its better than even having your ovaries removed so its alright by me too!
I wasn’t offended by the ‘myth’ comment,Elsk… I think it gives me hope!
I ‘do’ eat healthily most of the time, but have been prone to comfort eating at times of crisis (like now for instance!) so I guess I’ll just have to be careful what I eat and try and get some exercise again once fully healed from surgery. I like the idea of the herbal diuretics though Evie, so I’ll bear that in mind if it becomes an issue.
Thanks Lilac, again a story of hope…(so sorry to hear about your Mum)…it’s good to get a perspective from people who understand, my friends etc just say, don’t worry about things like that if it’s going to keep you safe. I do get what they’re saying and I am taking it for that reason, but it’s bad enough having surgery attacking my feminity, without having to feel like a beached whale aswell.